Stopping statins for side effects could be deadly

Reuters Health Information: Stopping statins for side effects could be deadly

Stopping statins for side effects could be deadly

Last Updated: 2017-07-24

By Andrew M. Seaman

(Reuters Health) - Stopping a statin because of a muscle ache or stomach pain can be dangerous in the long run, suggests a new study.

Researchers found that people who stopped taking statins after reporting a side effect were 13% more likely to die or have a heart attack or stroke over the next four years than people who kept taking the drugs.

Despite the overwhelming evidence in favor of statins, a quarter to a half of patients stop taking the drugs within six months to a year, Dr. Alexander Turchin, of Brigham and Women's Hospital in Boston, and colleagues wrote July 24 online in Annals of Internal Medicine.

To see whether people who continue taking statins - including those who switch to a different type or a lower dose - end up with better outcomes than people who stop taking the drugs, the researchers analyzed data drawn from the Massachusetts General Hospital and Brigham and Women's between 2000 and 2011.

During that period, more than 200,000 adults were treated with statins. Nearly 45,000 of them reported a side effect they thought might be related to the medication.

From those 45,000 with possible side effects, the research team focused on 28,266 people. Most of them - 19,989 individuals - kept taking statins anyway, with 44% of those continuing to take the same drug.

Roughly four years after the side effects were reported, 3,677 patients had died or suffered a heart attack or stroke.

Among those who continued to take their statins, 12.2% fell into that group, compared to 13.9% of those who stopped statins after a possible side effect.

Overall, the researchers found that people who stopped taking statins after a possible side effect were 13% more likely to die or have heart attack or stroke during the study period than people who kept taking their medicine.

The new findings expand on previous studies showing people benefit when they continue to take their statins, said Dr. Robert Rosenson, a professor of cardiology at the Icahn School of Medicine at Mount Sinai in New York City.

Rosenson, who was not involved with the new study, said patients should be encouraged to tell their doctors about any possible side effects from statins, and they should understand that there may be other options, including a lower dose or a different drug.

In an editorial, Dr. Steven Nissen of the Cleveland Clinic in Ohio writes that some people may steer clear of statins due to misinformation published online or promoted in fad diets.

"We must work together to educate the public and enlist media support, and we must take the time to explain to our patients that discontinuing statin treatment may be a life-threatening mistake," he writes.

SOURCE: http://bit.ly/2gY8TM9 and http://bit.ly/2gXM8Ix

Ann Intern Med 2017.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.